Connect with us

Hi, what are you looking for?

The Opioid Crisis

Young people who use the street drug spice are more likely to have a heart attack or stroke

Young people who use the street drug spice are more likely to have a heart attack or stroke

Young people who use spice ‘zombie drug’ put themselves at risk of heart attack and stroke, doctors warn.

The synthetic cannabis substitute has grown in popularity in recent years, increasing pressure on the NHS.

The UK has seen an increasing number of teenagers being admitted to hospital with hallucinations, rapid heartbeats and drug-induced seizures.

But now health experts at the University of Buffalo say those who dabble at a young age risk permanent disability.

The warning comes after a 25-year-old man was taken to hospital after he was found collapsed on the bathroom floor, confused and weak on one side of his body.

Experts say the spice’s low price and quick availability are driving its popularity, but the drug carries serious health risks

Tests revealed he had suffered a stroke and there were also signs of a previous heart attack.

The unnamed man, who was in jail at the time, was being treated with medication to stave off further strokes and to stabilize his heart failure.

He received physical therapy, but although his condition improved, it did not return to normal, leaving him with a permanent degree of disability.

The spice, which was previously sold as a so-called legal drug, was banned in Britain in 2016 but is still commonly available on the streets.

The substance contains several related chemical compounds known as synthetic cannabinoids that have been created to mimic the effects of cannabis.

Chemicals are usually sprayed on dried plants before being smoked as a cigarette or in a pipe.

WHAT IS SPICE?

Spice is a mixture of herbs and chemicals that are smoked to get users high.

ALSO READ:  NHS dental crisis raises fears deadly mouth cancer is going undiagnosed

It’s often called “synthetic marijuana” because some of the chemicals in it are similar to those in cannabis—but its effects are sometimes very different and often much stronger.

Some people report feeling relaxed or having only mild effects, but the drug can cause extreme anxiety, paranoia, and hallucinations.

Physical side effects include rapid heartbeat, vomiting and shortness of breath – extreme reactions have been linked to heart attacks and death.

Regular use can increase the risk of developing a mental illness or relapse in people who already have it.

Last year, a global drug survey found that hospitalizations due to spice use had increased by a third since 2014.

Spice was banned in the UK in May 2016.

Source: National Institute on Drug Abuse

Spice is a big problem in British prisons

Prison officers say abuse of the drug has reached epidemic levels in prisons, leaving prison guards and nurses unwittingly exposed to its harmful effects.

It’s popular with the homeless because it’s cheap, and a lucrative trade in prisons because it doesn’t show up in drug tests.

But teenagers and children as young as 11 needed emergency treatment after using the spice.

In case reports in the British Medical Journal, doctors said they believe the patient’s symptoms were caused by synthetic cannabis.

“Several Studies Link Synthetic Cannabis to Heart Attacks and Strokes”

He had smoked cigarettes for five years but quit two years ago, and tests for traditional cardiovascular risk factors were all within the normal range.

Blood tests revealed that he was more prone to blood clotting, which may have increased his risk of cardiovascular problems.

ALSO READ:  The flowers in Prince's mural in California bloom into the shape of his hair

But they point out that several studies have linked synthetic cannabis use to an increased risk of heart attack and stroke, adding that its low price and easy availability are fueling its rise in popularity.

A 14-year-old boy in Manchester died hours after taking the spice

A 14-year-old boy from Stockport, Greater Manchester, died earlier this year after taking the spice in his sleep.

Luke Pennington is believed to have been the youngest person in the country to die from a severe reaction to the drug.

Stockport Coroner’s Court heard that in the hours before his death, Luke and a group of friends had bought some of the spice, which often leaves users unable to move or speak.

Luke took the drug first, on March 17, followed by a friend, the inquest heard.

When the pair fell ill, paramedics were called and took the boy to Wythenshawe Hospital in Greater Manchester.

From there, Luke was transferred to the intensive care unit at Alder Hey Children’s Hospital in Liverpool, but died at 1.55am on March 18.

Luke Pennington with his mother Stacey Webb.  He is believed to be the youngest person in Britain to die after taking the 'zombie drug' Spice

Luke Pennington with his mother Stacey Webb. He is believed to be the youngest person in Britain to die after taking the ‘zombie drug’ Spice

Click to comment

Leave a Reply

Your email address will not be published.

You May Also Like

Liposuction

Last year she went under the knife for full body liposuction and a Brazilian butt lift. And on Saturday, Sarah Roza showed off the...

News

Nick Grey wants to have his right leg amputated just above the knee. The 54-year-old from Harworth, Doncaster, has been in constant pain since...

News

Dr Janet Leese, a GP, was only 57 when she was told that she was going to die because of something terrible that had...

Cosmetic Surgery

Bella Hadid’s mother Yolanda has come under furious fire for allowing the model to get a nose job at age 14. Bella, now 25...